Flood, Carter
- When
- February 15, 11:00 PM EST to February 17, 3:00 PM EST
- Where
- Carter forecast zone
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.318, -83.049 (the zone’s center; the record gives no point)
Three day rain totals, beginning on the 14th, totaled 4 to 6 inches. 9 inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Three day rain totals, beginning on the 14th, totaled 4 to 6 inches. Louisa had 5.5 inches of rain, while Ashland measured 4.9 inches. Other cooperative measurements included 4.7 inches at Charley, 4.5 inches at Grayson Lake, and 4.1 inches at the Greenup Lock and Dam. Small stream and river flooding resulted. Some roads were covered by 15 feet of water. The Little Fork flooded areas around Hitchins and Willard in Carter County. Four mobile homes and 1 single family home were destroyed in Greenup County. Three homes were affected in Lawrence County. The East Fork of the Little Sandy overflowed in Boyd County. The crest on the Little Sandy River at Grayson was 24.7 feet around 0900E on the 17th. Flood stage is 21 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 15, 9:15 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 915 PM EST SAT FEB 15 2003 ******************************************************************* 915 PM EST SAT FEB 15 2003 FOR TONIGHT...MADE SLIGHT MODIFICATIONS TO PRECIP TYPE ACROSS THE SOUTH AS TEMPS REMAIN AT 32 OR ABOVE SO NO REAL WINTRY TYPE PRECIP HAS BEEN SEEN FROM CRW SOUTHWARD. FROM 18Z MODEL RUNS...LOOKS LIKE COLD AIR WITH TAKE LONGER TO SLIDE ACROSS THE SOUTHERN MOUNTAINS AND AREAS SOUTH OF CRW. THUS FLOOD POTENTIAL WILL INCREASE AS MOST PRECIPITATION THERE WILL FALL AS RAIN THROUGH THE OVERNIGHT HOURS. WITH GROUNDS ALREADY SATURATED AND ANOTHER INCH TO 2 INCHES POSSIBLE OVERNIGHT FLOODING SEEMS LIKELY AT THIS POINT. WILL PLACE MORE EMPHASIS ON RAIN FOR TONIGHT. TO THE NORTH...SNOW HAS ALREADY BEGUN AND SHOULD REALLY GET HEAVY IN THE NORTHERN MOUNTAINS AS THE MODELS SHOW STRONG VERTICAL MOTIONS MOVING IN AS THE SYSTEM MOVES TOWARD THE AREA. CURRENT FCST LOOKS TO BE GOOD AT THIS POINT. TO THE WEST ACROSS EASTERN KENTUCKY...SURFACE TEMPS HAVE GONE BELOW FREEZING BUT WITH WARM AIR STILL IN PLACE ALOFT...FREEZING RAIN HAS BEGUN...MAY SEE ACCUMULATING ICE AS MAIN THREAT TONIGHT. HAVE LEFT CURRENT WARNINGS IN PLACE. .RLX... WV...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES WVZ005>011-013>020-023-026>32-035>040-046-047. WINTER WEATHER ADVISORY FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES WVZ024>025...WVZ033>034. FLOOD WATCH FOR TONIGHT FOR ZONES WVZ005...WVZ013...WVZ024>026... WVZ033>035. VA...FLOOD WATCH TONIGHT FOR ZONES VAZ003>004. WINTER WEATHER ADVISORY FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES VAZ003>004. KY...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES KYZ101>103...KYZ105. FLOOD WATCH TONIGHT FOR ZONES KYZ101>103...KYZ105. OH...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES OHZ066-067-075-076-083>087. .END/ESS ******************************************************************* 430 PM EST SAT FEB 15 2003 TONIGHT AND SUNDAY... CONSIDERING THE COMPLEXITY OF THE STORM SYSTEM AFFECTING OUR CWA OVER THE NEXT TWO DAYS...MODEL DIFFERENCES COULD BE A LOT WORSE. MODELS INDICATE A MAJOR PRECIPITATION EVENT WITH SNOW ACROSS THE NORTH AND EAST...AND A MIX ACROSS THE WEST AND SOUTH. THE GFS IS THE MODEL OF CHOICE IN THAT IT IS SLOW TO COOL THE AIR ALOFT FOR A QUICKER CHANGEOVER TO SNOW AND IS NOT AS EXTREME ON THE QPF AMOUNTS. STILL...THE GFS GIVES QPF AND SNOW AMOUNTS THAT WARRANT WINTER STORM WARNINGS ACROSS THE CENTRAL AND NORTH TONIGHT THROUGH SUNDAY NIGHT...AND FLOOD WATCHES ACROSS THE SOUTH OVERNIGHT TONIGHT. MAV TEMPERATURE GUIDANCE FOLLOWED CLOSELY. SUNDAY NIGHT THROUGH SATURDAY... FOCUS SHIFTS TO LOW DEVELOPING JUST OFF OF THE ATLANTIC COAST COME SUN NIGHT-MON. RUNNING A BIT CLOSER TO GFS SOLUTION WITH THIS. WX GRIDS BASED OF GFS THERMAL STRUCTURE AND WX TOOLS HANDLED MULTIPLE PRECIP TYPES NICELY. EXPECTING CONTINUED HEAVY SNOWS IN THE NORTH CENTRAL AND NORTHERN MOUNTAIN COUNTIES...WITH LESSER AMOUNTS TO THE WEST AND SOUTH. STILL LOOKING AT MIXED PRECIP FROM CRW-HTS CORRIDOR ON SOUTH WITH LESSER SNOW ACCUMS. NO CHANGES TO ONGOING HEADLINES FOR SUN NIGHT. PRECIP CONTINUES MONDAY ON BACKLASH AS LOW PULLS AWAY AND H500 TROUGH APPROACHES. EXPECT MOST AREAS TO GO TO ALL SNOW EXCEPT OVER THE FAR SOUTH WHERE LIGHT MIX WILL CONTINUE. PRECIP FINALLY TAILS OFF MONDAY NIGHT AS MID LEVEL WAVE CROSSES. WARMUP FOR TUE-WED WITH SW FLOW DEVELOPING...A RELATIVE HEAT WAVE WITH 50 DEGREE HIGHS NOT OUT OF THE QUESTION BY MIDWEEK. NEXT SYSTEM TO RIDE ACROSS WESTERN OHIO VALLEY WED NIGHT/THU...WILL HAVE TO WATCH THIS ONE DEPENDING ON WATER SITUATION IN OUR SOUTHERN COUNTIES. BRIEF DRY PERIOD INTO FRIDAY BEFORE ANOTHER LOW CHARGES OUT OF THE SOUTHERN ROCKIES FOR FRI NIGHT/SAT. JMV/CL ******************************************************************* 616 AM EST SAT FEB 15 2003 THROUGH SUNDAY... FLOOD POTENTIAL DIMINISHING WITH SLOW RESPONSE ON RIVERS SO FAR. OPTED TO LEAVE WATCH FOR NOW BUT DOWN PLAY A BIT IN WORDING. STILL NEED TO WATCH RAIN FALL SOUTHERN COUNTIES AND KEEP AN EYE ON RIVERS. HEAVIEST OF RAINFALL NEXT COUPLE OF HOURS. TEMPERATURES SOUTHERN ZONES SHOULD FALL TO...THEN BELOW FREEZING BY LATE TONIGHT. WARM ADVECTION EXITING THIS MORNING. COLD CANADIAN HIGH DELIVERING COLD AIR SOUTHWARD AS IT IT MOVES EAST ACROSS UPPER LAKES. PROLONGED EASTERLY FLOW WILL RESULT IN DEEP LAYER OF COLDER AIR ACROSS AREA BY SUNDAY. SOME ISENTROPIC LIFT RETURNS TONIGHT ALONG WITH UPPER SUPPORT FROM SHORT. GRADUAL TRANSITION FROM RAIN TO FREEZING RAIN TO SLEET AND SNOW EXPECTED WITH THIS. WARNING ISSUED FOR MOST OF AREA FOR SIGNIFICANT ACCUMULATIONS OF SNOW AND SLEET TONIGHT AND SUNDAY. WARNING GOES UNTIL MONDAY MORNING WITH ADDITIONAL ACCUMULATIONS SUNDAY NIGHT. OPTED FOR WINTER STORM WATCH TWO VIRGINIA COUNTIES WHERE COLD AIR ARRIVES LAST. WARM LAYER ALOFT DOWN THERE ENOUGH TO KEEP PRECIPITATION OF FREEZING RAIN AND WORRIED ABOUT SIGNIFICANT ICE ACCUMULATION THERE. USED A BLEND OF THE NUMBERS...A LITTLE CLOSER TO THE MAV. SUN NGT --> STRM OF THE WINTER SEASON CONTS WITH PTYPE BCMG A BIT EASIER. CLD ERLY FLO AND SFC ANTICYCLONE RESIDING FARTHER S LIMITS FZRA POT WITH WRM LYR TEMPS RMNG BLO 3C. STILL POT FOR SIGNIFICANT SNFL ACR NRN TIER AS H7 DEFORMATION ZN LINES UP NW OF OH RVR AND STG EQUIV POT FEED AT H8 AS WRM FRNT LIES ACR VA/NC BORDER SUN NGT. BROUGHT POPS UP TO CAT SUN NGT AND INC THEM BY 20 TO 30 PERCENT ACR THE BOARD MON AS SYSM CONTS TO EXIT EVER SO SLOWLY. XPCTNG ALL SN ACR NRN ZNS WITH SN/PL MIX I-64 CORRIDOR AND SRN COAL FLDS. CUD SEE AN ADDITIONAL 1/2 TO 1 FT OF SN ALNG DEFORMATION ZN AND NRN MTNS IN THE SUN NGT TO MON PD. MON NGT MID LVL WV TRAVERSES FA COMBINE THAT WITH 90% RH UP TO 20KFT SCT SW FCST. TUES WRM UP ENSUES AS SW FLO ALOFT AND AT THE SFC...MDLS PROBABLY TOO AGGRESSIVE GVN HOW MUCH SN THEY ARE FORECASTING IN THE SHORT TERM...BUT AT THIS POINT DIDNT TOUCH TUES NGT AND BYND GVN COMPLEX WX PATTERN IN THE ERLY PDS. WK FRNT MVS THRU WED NOT MUCH XPCTNG MUCH QPF ATT. TRM/99 ******************************************************************* 935 PM EST FRI FEB 14 2003 LATEST SFC ANALYSIS SHOWS LOW PRESSURE SYSTEM CENTERED OVER EASTERN KANSAS WITH WARM FRONT EXTENDING ACROSS MISSOURI AND THEN ALONG THE KY/TN BORDER. LIGHT PRECIPITATION HAS FALLEN MOST OF THE LATE AFTN EVENING WITH THE SNOW CONFINED TO THE FAR NORTHERN CWA WITH A TRANSITION ZONE OF MIXED PRECIP ACROSS NORTH CENTRAL PART OF CWA AND RAIN SOUTH. AREA RADARS INDICATING A GOOD SLUG OF RAIN HEADING INTO SOUTHERN ZONES ATTM. THIS AREA OF RAIN HAS BEEN PRODUCING AROUND A QUARTER INCH AN HR RAIN RATES. A COUPLE OF THINGS OF CONCERN TONIGHT ARE SNOW TOTAL ACROSS ADVISORY AREA FOR TONIGHT AND HEAVY RAINS HEADING INTO SW VA COUNTIES LATER. AFTER CALLING AROUND IT LOOKS LIKE AROUND AN INCH OF SNOW ON GROUND ATTM ACROSS ADV AREA. TEMPS ARE HOVERING AROUND FREEZING MARK AND DO NOT EXPECT MUCH CHANGE OVERNIGHT. SOME SLEET HAS BEEN MIXING IN AT TIMES AND WITH WARMEST 850H AIR TO ARRIVE AROUND 12Z THINK MORE MIX OF SLEET CAN BE EXPECTED WHICH WILL INHIBIT SNOW TOTALS. MODELS CONTINUE TO HINT AT STRONG LIFT DURING 04Z-10Z TIME FRAME AND DO NOT WANT TO GET BURNED. SO FOR NOW WILL JUST TRIM TOP END AND GO WITH 2 TO 4 INCHES TONIGHT...NOT HAVING ANY BEARING ON ADVISORY. SECOND CONCERN IS IN SW VA COUNTIES WHERE AN AVERAGE OF A HALF INCH OF RAIN HAS FALLEN AND GOOD SLUG OF RAIN HEADING THAT WAY RIGHT NOW. THINK SOME PROBLEMS COULD ARISE IF PRECIP TOTALS GET AROUND 1.5 INCHES OR MORE. SO THIS AREA WILL NEED TO BE MONITORED OVERNIGHT. REST OF FORECAST LOOKS ON TRACK AS APPEARS TO BE A LULL IN ACTION SATURDAY AND THEN SECOND WAVE APPROACHES BRINGING THE NEXT ROUND OF WINTRY MIX. HC *******************************************************************
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-160100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 515 PM EST SAT FEB 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... AFTER A SHORT BREAK DURING THE DAYTIME HOURS...MORE PRECIPITATION WAS WORKING ITS WAY BACK INTO THE REGION LATE THIS AFTERNOON. ACROSS THE SOUTHERN HALF OF THE AREA...MOST OF THE PRECIPITATION THIS EVENING WILL BE IN THE FORM OF RAIN...SLEET...AND FREEZING RAIN...WITH A CHANGE OVER TO SLEET AND SNOW OVERNIGHT. ACROSS THE NORTHERN HALF OF THE REGION SNOW WAS THE DOMINATE WEATHER. MORE PRECIPITATION WILL FALL OVERNIGHT. THIS WILL LEAD TO RISING WATER LEVELS ACROSS MUCH OF THE AREA...ESPECIALLY ACROSS THE SOUTH WHERE MOST OF THE PRECIPITATION IS IN THE FORM OF RAIN. * WINTER STORM WARNING.......SEE WWUS41 KRLX - WSWRLX FOR DETAILS * * FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS * * WINTER WEATHER ADVISORY.........SEE WWUS41 KRLX - WSWRLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... THE MIXED PRECIPITATION WILL CONTINUE INTO SUNDAY. WITH AFTERNOON HIGHS IN THE 20S...MUCH OF IT WILL BE IN THE FORM OF SNOW. HOWEVER...SLEET WILL MIX IN AGAIN ACROSS THE SOUTH. RAIN WILL REMAIN A POSSIBILITY ACROSS THE EXTREME SOUTHEASTERN WEST VIRGINIA AND WESTERN VIRGINIA ON SUNDAY. * WINTER STORM WARNING.......SEE WWUS41 KRLX - WSWRLX FOR DETAILS * * FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS * * WINTER WEATHER ADVISORY.........SEE WWUS41 KRLX - WSWRLX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341366, 5341367, 5341368, 5342044.